• NJT's Avatar

    Nails- I have horrific looking nails from chemo-one I peeled totally off (why? have no idea) They are very short now and I want to get fake

    Asked by NJT on Tuesday, March 12, 2013

    Nails- I have horrific looking nails from chemo-one I peeled totally off (why? have no idea) They are very short now and I want to get fake

    nails until they grow back..is this ok to do? i am done with chemo-starting radiation-i know this
    sounds minor, but thought I could ask it here!

    14 Answers from the Community

    14 answers
    • karen1956's Avatar

      I've never had acrylics so I can't help with this....but from what people tell me they are hard on your nails....I would ask your oncologist.....good luck

      over 3 years ago
    • SueRae1's Avatar

      I've been having similar issues with my nails. Unfortunately there is really nothing you can do about it. :(. I was told that if I had a state occasion to go to (wedding, bar-mitzvah, award presentation, etc) I could if I wanted to, use paste on nail polish, but I had to peel it off ASAP when I got home. covering your nails can hide issues as well as cause additional problems due to suppressed immune system.

      over 3 years ago
    • carm's Avatar

      Hello, I am an oncology nurse, and why indeed? Yet, nail toxicity seems to occur when targeted treatments are used. These changes occur in the nails and the skin that surrounds them. The surrounding skin becomes dry and may peel away. The cuticle may swell and some nails may become ingrown. This seems to occur weeks, or sometimes months after the start of an EGFR-inhibiting targeted treatment, and it can go on for months after the treatment has ceased. I can tell you that it is recommended that while this is ongoing, it is best not to bite your nails, avoid fake nails or wraps, tell your oncologist before you attempt a manicure, don't wear tight shoes if it is happening to toe nails, and dont push your cuticles back. To prevent your nails from drying out, wear gloves when doing household chores, moisturize them with petroleum jelly (vaseline) and apply it throughout the day. And finally at bedtime, use that vaseline liberally, and wear gloves and stockings to bed so that it will keep them moist over night. Best of luck to you, Carm RN.

      over 3 years ago
    • Msreje's Avatar

      I know EXACTLY how you feel!!!!! I am going thru the same thing and it is not easy. In my case during chemo my nails were as strong as ever. Once I finished- November- I started to see them turn color, warp, become weak and TWO FELL OFF!!! How much more can go wrong? First the hair now the nails. The two that fell have grown back but it is such a SLOW process. I try not to bite them but they catch on everything, they are brittle. I have used for certain occasions the stick ons, the ones with glue already on them. I purchased them at CVS. They do not last long but two weeks is not bad. I purchased a red color and a french manicure style one. They look great. Now going on isn't as hard as in the past, I just stick my hair and nails on and I look FABULOUS!!! We must be strong, do the things that make us feel good. Soon, very soon we will be back to our "own" but for now we will take any and all help. My very best to you!!!!

      over 3 years ago
    • Myungclas' Avatar

      Too late to help you, but maybe it'll save someone else this experience...the nurse I had for chemo said she had helped people avoid the nail drama by putting their fingertips in ice during the infusion. I guess it constricts the vessels, so less bad stuff gets in there. I had zero nail trouble and didn't realize how lucky I was until I met people with gnarly ones in the radiation waiting room. Good luck to all of you. Every bad thing that results from cancer treatment is still 100% better than dead!

      over 3 years ago
    • kjd's Avatar

      dont get fake, they will weaken your nails and make them look worse ...its normal chemo side effect, dry them thoroughly when washing

      over 3 years ago
    • ruthieq's Avatar

      I would wait until the nails begin to look normal again or have grown back behind the area that was pulled off. The reason this happens is that chemo targets the fast growing cells of the cancer, but it also attacks fast growing cells elsewhere. Taxols especially affect the reproduction of these cells and the normal cells become deformed as well. Luckily these cells in your skin, nails and hair too, are sloughed off regularly (ie skin peels, hair falls out, nails grow out etc) Therefore, you will eventually be able to get the fake nails when they grow out. My nails were never strong in the first place, but these days they are worse an after effect of the chemo I believe. I get the GEL nails which is light and doesn't feel like you have anything on your nails at all. It breathes better than the acrylics as well. Find a reputable nail shop and when you do go to get the nails, tell them you have thin nails (you probably will) and you've had chemo. A reputable shop will have a sterilizer for tools, be a clean establishment, and come recommended by your friends...good luck, and patience. hugs!

      over 3 years ago
    • SandiD's Avatar

      Check with your oncologist! Mine told me I could keep polish on them and that dark polish would show discoloring less. But I had to avoid harsh acetone remover. Also it was suggested not to go to a salon because of germs. I know this sucks, but I promise, this too shall pass! I never had great nails anyway, so now I keep them short and use clear polish, 3+ years out from treatment. Just like your hair, your nails will eventually grow back! Good luck!

      over 3 years ago
    • CountryGirl's Avatar

      If you had any lymph nodes removed, fake nails are not recommended because of the risk of infection from shared equipment. Some women purchase their own tools and require the manicurist to only use the patient's own. However, it is still a risk that an infection could occur and cause problems.

      over 3 years ago
    • Bug's Avatar

      I have not had chemo but several years ago I saw a dermatologist about my britle, sorry nails. She called it "weathering" (which, I believe, really means it's another sign of aging) and recommended biotin. One brand did nothing but another brand really seemed to work - my nails became harder and grew longer. I've tried the gel nails. They looked great but putting them on included use of a UV light which I wanted to stay away from. You could probably apply sunscreen before the gels go on, though. The other issue was that removing them involved scraping the nails and that is really bad for them. Between those two things I stopped getting the gel nails. Maybe ask your doc about the biotin...?

      over 3 years ago
    • Kossmore's Avatar

      Hi NJT, 8 years after my treatment, I still have thin splitting nails. I use a non-acetone polish remover (it is blue) from the hair supply store to remove polish. Also, clear hard as nails polish. I redo polish every few days and a very light filing almost daily to help keep the edges of the nail thicker. I have taken "Supper B-Complex for years and it has some biotin in it but not sure if that has helped.

      over 3 years ago
    • MarnieC's Avatar

      I agree with kjd - don't get acrylic nails because they weaken what you already have and it sounds as though yours are weak enough already. Plus, acrylic nails and nail polish are toxic in and of themselves (yes, I know - every body hates it when I say that, but it's true). Just recently wrote an article about nails and manicures and I'll post the link at the bottom of this. I would recommend massaging your nail beds (not the cuticle, but the actual nail) with coconut oil. The massaging increases blood flow to your nails, which stimulates nail growth. Here's the article link: http://marnieclark.com/are-your-manicures-increasing-your-breast-cancer-risk/

      over 3 years ago
    • SusanK's Avatar

      My nails developed ridges. I could count them, six--one for each chemo treatment. Eventually they grew brittle and split, but I never lost a complete nail. One positive side effect of the chemo was it stopped my fifty year-old habit of nail biting. Nearly one year post-chemo and my nails are longer and getting stronger than ever. I like keeping a clear polish on them. My chemo nurse recommended no polish--let alone gel--until well after chemo (I waited three months just to polish) but it took about eight months for the ridges to disappear and a healthy color to emerge. It's hard to wait for these bad things to pass, but patience is needed. I lost my two big toe nails but they are looking almost normal again, too. It does seem like a little thing in the grand scope of what we've gone through, yet I know those ugly nails are daily reminders of the downside. But...this, too, shall pass!

      over 3 years ago
    • DaveWaz's Avatar

      Your question and the topic of nail changes from chemotherapy helped inspire a blog article.

      What's happening to my nails? - Nail Changes from Chemo

      This article shares solutions from WhatNexters and related questions others have asked on the site; perhaps you will find it helpful.


      about 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.